Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Blacksburg, VA

June 11, 20098 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2009, 6:47 PM EDT for 8 counties in Virginia. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 6:47 PM EDT (22:47 UTC)
Expired
Jun 11, 2009, 8:00 PM EDT
In force
73 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:30 PM EDTTSTM WND DMG2 Sw Moneta, VATREES DOWN ON RT. 122 NEAR SMITH MT. LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112247
SVRRNK
VAC019-023-063-067-121-161-770-775-120000-
/O.NEW.KRNK.SV.W.0147.090611T2247Z-090612T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ELLISTON-LAFAYETTE TO 30 MILES
  SOUTHWEST OF COPPER HILL...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF BENT MOUNTAIN TO INDIAN VALLEY...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLISTON-LAFAYETTE...
  GLENVAR...
  BENT MOUNTAIN...
  POAGES MILL...
  AND ROANOKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3725 7945 3687 8009 3734 8026 3750 7977
TIME...MOT...LOC 2247Z 257DEG 25KT 3722 8018 3685 8059

$$

AMS
4 follow-up statements
000 
WWUS51 KRNK 112322
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT THU JUN 11 2009

VAC063-121-112332-
/O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FLOYD VA-MONTGOMERY VA-
722 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONTGOMERY AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3725 7945 3687 8009 3737 8015 3750 7977
TIME...MOT...LOC 2322Z 237DEG 40KT 3737 7983 3704 7991

$$

VAC019-023-067-161-770-775-120000-
/O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-BOTETOURT VA-
ROANOKE VA-BEDFORD VA-
722 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... WESTERN BEDFORD...
ROANOKE...SOUTHWESTERN BOTETOURT AND NORTHERN FRANKLIN COUNTIES...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BLUE RIDGE TO ROCKY MOUNT...
OR ALONG A LINE EXTENDING FROM TROUTVILLE TO ROCKY MOUNT...MOVING
NORTHEAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3725 7945 3687 8009 3737 8015 3750 7977
TIME...MOT...LOC 2322Z 237DEG 40KT 3737 7983 3704 7991

$$

AMS
442 
WWUS51 KRNK 112336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT THU JUN 11 2009

VAC775-112346-
/O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
CITY OF SALEM VA-
736 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF SALEM... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3725 7945 3696 7994 3744 7993 3746 7991
      3750 7977
TIME...MOT...LOC 2336Z 234DEG 27KT 3742 7975 3709 7983

$$

VAC019-023-067-161-770-120000-
/O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FRANKLIN VA-CITY OF ROANOKE VA-BOTETOURT VA-ROANOKE VA-BEDFORD VA-
736 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR THE CITY OF ROANOKE... WESTERN BEDFORD...EASTERN ROANOKE...
SOUTHERN BOTETOURT AND NORTHERN FRANKLIN COUNTIES...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MONTVALE TO BURNT CHIMNEY...
OR ALONG A LINE EXTENDING FROM MONTVALE TO 6 MILES NORTHEAST OF ROCKY
MOUNT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3725 7945 3696 7994 3744 7993 3746 7991
      3750 7977
TIME...MOT...LOC 2336Z 234DEG 27KT 3742 7975 3709 7983

$$

AMS
707 
WWUS51 KRNK 112352
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT THU JUN 11 2009

VAC023-161-770-120002-
/O.CAN.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
CITY OF ROANOKE VA-BOTETOURT VA-ROANOKE VA-
752 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... EASTERN
ROANOKE AND SOUTHERN BOTETOURT COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3725 7945 3696 7995 3744 7970
TIME...MOT...LOC 2352Z 249DEG 16KT 3713 7972

$$

VAC019-067-120000-
/O.CON.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FRANKLIN VA-BEDFORD VA-
752 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL BEDFORD AND NORTHERN FRANKLIN COUNTIES...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTHWEST SMITH MOUNTAIN LAKE...OR 6 MILES SOUTHWEST OF
MONETA...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3725 7945 3696 7995 3744 7970
TIME...MOT...LOC 2352Z 249DEG 16KT 3713 7972

$$

AMS
000 
WWUS51 KRNK 112356
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU JUN 11 2009

VAC019-067-120006-
/O.EXP.KRNK.SV.W.0147.000000T0000Z-090612T0000Z/
FRANKLIN VA-BEDFORD VA-
756 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEDFORD AND NORTHERN
FRANKLIN COUNTIES EXPIRES AT 800 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3725 7945 3696 7995 3744 7970
TIME...MOT...LOC 2356Z 249DEG 18KT 3714 7969

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:11 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 11, 5:11 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID
ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR
AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WW379 EXPANDED NORTHWARD TO INCLUDE MUCH OF SOUTHWEST VIRGINIA
WEST OF LYNCHBURG...AND SOUTHEAST WVA.

AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX
THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR
50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN
THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD
FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF
DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A
TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING
WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER
REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN
ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR
SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM
BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR
STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS
OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG
WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER
GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO
SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS
DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW.
WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS
MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND
STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE
TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD
BE STRONG IN THE FVX/DAN CORRIDOR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A
SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE
MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS
FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR
LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE
UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE
CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE
FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY
LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL
HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN
CONTRIBUTER TO ANYTHING THAT GETS INITIATED.

HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS
BUT CORRECTED FOR BIASES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE
UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A
STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES
AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID
ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL
SOUTH OF THE FORECAST AREA.

PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE
SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX
MOS TEMPS BIAS CORRECTED.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA LIKELY THROUGH THIS EVENING...RESULTING IN
VARIABLE CIGS AND VSBYS.

AFTER MIDNIGHT...CONVECTION EXPECTED TO WEAKEN...REMNANT MOISTURE
RESULTING IN FOG AND STRATUS...CONDITIONS PERSISTING THROUGH
FRIDAY MORNING.

ON FRIDAY...SCATTERED AFTERNOON SHRA/TSRA POSSIBLE WITH PEAK
HEATING OF THE DAY. MORE OF THE SAME IS EXPECTED THIS WEEKEND WITH
SOME LOW CLDS AND VSBYS DUE TO SCATTERED SHRA/TSRA AND AREAS OF
MORNING FOG AND STRATUS.

A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 11, 5:23 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU JUN 11 2009

VAZ007-010-011-013-014-017>019-022-023-WVZ042>045-122130-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME FLASH FLOODING
MAY OCCUR UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012-015-016-122130-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-122130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-058-059-122130-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-034-122130-
FRANKLIN-BEDFORD-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-024-035-122130-
BATH-ROCKBRIDGE-AMHERST-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR
UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 5:34 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT THU JUN 11 2009

VAZ018-WVZ044-112200-
CRAIG VA-MONROE WV-
534 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...

AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAP MILLS...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GAP MILLS AROUND 540 PM...HOLLYWOOD AROUND
545 PM AND MONCOVE LAKE STATE PARK AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3769 8038 3766 8030 3765 8031 3764 8029
      3764 8026 3758 8013 3741 8047 3743 8049
      3746 8049 3748 8051 3746 8055 3755 8064
      3771 8041

EXPERIMENTAL

AMS
Local storm report, Jun 11, 5:39 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
06/11/2009                   SMYTH              VA   EMERGENCY MNGR

            TREES DOWN.

&&

HYSELL
Local storm report, Jun 11, 6:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 SE DUBLIN             37.06N 80.63W
06/11/2009  E0.88 INCH       PULASKI            VA   TRAINED SPOTTER

&&

HYSELL
Local storm report, Jun 11, 6:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 SE DUBLIN             37.06N 80.63W
06/11/2009  E0.88 INCH       PULASKI            VA   PUBLIC

            CLAYTOR LAKE STATE PARK.

&&

HYSELL
Local storm report, Jun 11, 6:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/11/2009                   WYTHE              VA   LAW ENFORCEMENT

            TREES DOWN

&&

HYSELL
Local storm report, Jun 11, 6:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 WNW MAX MEADOWS       36.97N 80.95W
06/11/2009                   WYTHE              VA   LAW ENFORCEMENT

            WYTHE COUNTY DISPATCH REPORTED 7 TO 10 INCHES OF WATER
            FLOWING OVER PEPPERS FERRY ROAD.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:51 AM EDTSpecial Weather StatementRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe54 min
Jun 11, 10:47 AM EDTSpecial Weather StatementRNKAlleghany, Carroll, Craig, Giles, Montgomery, Pulaski and 4 more58 min
Jun 11, 12:36 PM EDTSpecial Weather StatementRNKBedford, Campbell, Henry, Patrick, Pittsylvania, City of Martinsville54 min
Jun 11, 1:11 PM EDTSpecial Weather StatementRNKAmherst, Buckingham64 min
Jun 11, 1:32 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville58 min
Jun 11, 2:24 PM EDTSpecial Weather StatementRNKCharlotte66 min
Jun 11, 4:40 PM EDTSpecial Weather StatementRNKSmyth, Tazewell50 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more77 min
Jun 11, 5:26 PM EDTFlash Flood WarningRNKPulaski, Wythe, City of Radford4 hr
Jun 11, 5:59 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more61 min
Jun 11, 6:11 PM EDTFlash Flood WarningRNKMontgomery3 hr
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick69 min
Jun 11, 7:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville77 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.